Article Text

PDF
Chronic valproic acid intoxication: reversal by naloxone
  1. H K R Thanacoody
  1. Correspondence to:
 Dr H K R Thanacoody
 Scottish Poisons Information Bureau, Royal Infirmary Edinburgh, 51 Little France Crescent, Edinburgh, UK; ruben.thanacoody{at}luht.scot.nhs.uk

Abstract

A 76-year-old woman being treated with sodium valproate for bipolar depression presented with a 4 day history of acute confusion and tremulousness. She had apnoeic episodes, reduced conscious level and generalised myoclonic movements. Her plasma valproate concentration was 848 µmol/l (normal 300–600 µmol/l). Administration of naloxone 0.8 mg led to rapid clinical improvement. Naloxone may be useful in reversing the features of chronic valproate toxicity.

Statistics from Altmetric.com

Footnotes

  • Competing interests: None declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.